Forum Style

Heart transplant recovery

Hello, I received a heart transplant on April 5, 2017. Initially I thought my recovery was going pretty well but in the last couple of months I have regressed. Most days I have barely enough energy to leave the house. My mind is fuzzy and generally feel awful. Any exercise is out of the question because even a short walk wears me out. Transplant team says the heart is doing fine and really do not have an answer for why I am feeling so poorly.

They have reduced the dosages of my medications about as much as they can. One mg prograf twice a day. Are others having as much difficulty a year out as I am? It is really wearing on me mentally. Any comments would be welcomed. Thanks.

Merrill

You need to be a member of TransplantFriends.com to add comments!

Join TransplantFriends.com

Email me when people reply –

Replies

  • Merrill:

    can't find you on FB, and can't for some reason PM you using this site. You can friend me on my FB: Tim Tully. Avatar is bald guy with blue and black jacket, and some hills in the background.

    Tim

    • Can't find you either. I created a meetup page in an attempt to start a support group here. Try joining at: www.meetup.com/Indianapolis-heart-transplant-recipients.

      • This is a little crazy, but I logged on to Meetup and searched for your group and it says  "no such group." what is the exact name of your group? Assuming you searched on FB for my name, what came up? I can't find more than a handful of other's by my name. What is you name on FB?

         

         

         

        • I received the same message when I tried it yesterday. I guess there should be a backslash at the end of the url. I was on it this morning. Also here is my facebook page:https://www.facebook.com/merrill.nix.9

          Merrill Nix
          Merrill Nix is on Facebook. Join Facebook to connect with Merrill Nix and others you may know. Facebook gives people the power to share and makes the…
  • Hi Merill.

    First of all, how did you get your MDs to take your prograf down so far??!!

    I got a heart TX on May 17, 2015, at 68. I’m 3yrs out and still have to take 3mg Prograf AM and 2mg PM, as well as a mg Azothiopine. I’ve gotten zero rejection on every single biopsy done on my new heart, and the MDs say it’s doing great. And I think I got exactly what you describe.

    As soon as they let me, I started walking a lot and lifting weights, focusing on increasing strength and muscle mass. Starting out was humbling, but I pushed through and started achieving both goals, and increasing endurance, and losing fat.

    It went real well for about 8 months, and then (after surviving a combo of diverticulitis, acute anemia, and stage 3 kidney disease—thank you, Prograf and Mycophenelate),  gradually got just what you describe: profound exhaustion, constant nausea, nasty mental fuzziness, my head feeling achy and stuffed, and increasing weakness. It started when I would push my exercise "too far," (whatever that might be), but I would rest, then start up again, going easier each time. But it continually got worse.

    Right now, I've been unable to hit the gym or do much of anything, for about three months, and it's getting worse continually. I need to take 1-3 hour naps every day, so of course my sleep schedule is out of whack, causing more naps. And I have to sit WAY too much.

    I've seen sleep specialists, gastrointestinal MDs, ENT people, and even a neurologist to find a solution, but no joy, no how.

    I'm to the point where I'm thinking it's almost as bad as it was in the last throes of CHF, after two years on The List. And, at nearly 72, I'm facing some choices.

    I sure hope you and every one of us in this dilemma does as well as can be, and that maybe we’ll get an answer of some kind, from someone.

    Best wishes to all.

    • Tim,

      Your circumstances are very similiar to mine . I am also 71. Gut problems, sleep problems and other  complications. They monitor my tacro level and, as I understand,  want my level to be between 5 and 8. They adjust my dosage accordingly.

      My cardioligist also wants me to see a neurologist. I think it will be an exercise in futility. I am definitely worse off than before the transplant. I have to type with one finger because I shake so much. I went to the Cleveland Clinic last week. Great doc there. I received some encouraging news.If you like, friend me on Facebook. Then pm me and I will get into details.

  • Hello Everyone,

    You resume driving a car when your sternum, or breastbone, is fully healed, which takes approximately six weeks. You may return to work after two to three months after the transplant surgery. It generally takes three to six months to fully recover from heart transplant surgery.

    Get Online Assignment Help in UK

     

    Assignment Help UK | Best Assignment Writing Help Online in UK
    Assignment Writing Help to students of UK Universities by professional Assignment Helpers from top universities. Get Assignment Help online and score…
  • Hello Merrill,

    I was one year out last Sun. 3-11. I agree with several others the side effects from meds are often the culprit. I have struggled with fatigue since day one.  My O2  saturation did not increase as much as anticipated. I stayed around 92-93. I was put into a sleep study and now use a CPAP. Again I was told I would feel much differently in 6-8 weeks. I don’t.

    Other than being tired I have done extremely well recovering. My doctors tell me regularly I ha e exceeded expectations. I don’t feel like it though.

    Have you had your annual exam yet? I passed e everything with flying colors and scores were above optimal. Until we did biopsy/IVUS test. The assumption is I have CAV, which concontibutes to fatigue. My cholesterol is 109 w with HDL of 63. Yet I have 50% blockage in my LAD. Protocol is check LAD, not other arteries. I’ll also mention my native arteries were clean, no plaque.Now I am taking double immusurpressents until Rapamune levels reach a point we can discontinue cell crept. I feel the most run down I have ever.....but it’s not permanent, so I can deal with it.

    I need to ask others if they are living with vasculopathy. In the last few elks I ha e gotten to where I really feel run down. Still make myself walk 3 miles daily and ride my bike 6-8 miles a week. Try my best to stay positive which I think helps tremendously at least in my case.

    I still take 5 mg  prograft.

    It is helpful to know I am not by myself.

    Best of luck. Please over look any typos, I am visually impaired as well.

     

     

  • I've had a heart transplant for 3 years and I've gone through similar phases. Usually it happens during winter time because of the lack of sun. Calcium with Vitamin D helped me pull through. 

    There were also irregular things that also affected me like when I had to get my gallbladder removed and when my tonsils were getting enlarged and they had to be removed but those things just happened last year and were not a regular thing. 

    Most of the time you're right, it is caused by the anti-rejection meds. But there's not much that you can do about them unfortunately. I've been at a dose of 0.5mg of tacrolimus twice a day and it still happened. 

    • Yes your rt the immunosuppressive meds like mycophenolate screw up you sleep but most of all no matter how great I feel I stilll hit a period in everyday that my body gets this exhausted feeling and I have to lay down for a bit. I never take a nap but rest.  Seems to be the norm it sounds like from most people. 

This reply was deleted.

Facebook & instagram

TransplantBuddies & Friends Facebook Group

TransplantBuddies & Friends

Transplant Stories

Members Stories

Twitter

COTA

Lung Transplant Foundation

Cystic Fibrosis.com

        Organ Donation Surprising Facts

Latest Activity

Sataj Ahmad lone left a comment on Kidney Transplants
1 hour ago
Sataj Ahmad lone left a comment on Kidney Transplants via Latest Activity on TransplantFriends.com
1 hour ago
DAP1122 (Don) posted a blog post
1 hour ago
DAP1122 (Don) posted a blog post via Latest Activity on TransplantFriends.com
1 hour ago
More…

Planetary Biosciences for Cystic Fibrosis

Please Donate for CF Patients